Alert archive / North Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 314, NWS Bismarck, ND

August 1, 2005Grant County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 1, 2005, 4:13 PM MDT for Grant County, North Dakota. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2005, 4:13 PM MDT (22:13 UTC)
Expired
Aug 1, 2005, 4:54 PM MDT
In force
41 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Grant County, ND

The radar

The Bismarck radar (KBIS), 76 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 10.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2005-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2005-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1523 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
126 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 012214
SVRBIS
NDC037-012300-
/O.NEW.KBIS.SV.W.0314.050801T2213Z-050801T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
413 PM MDT MON AUG 1 2005

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL GRANT COUNTY IN SOUTH CENTRAL NORTH DAKOTA

* UNTIL 500 PM MDT

* AT 410 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR LEITH...OR ABOUT 56 MILES SOUTHWEST OF
  BISMARCK...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEITH AROUND 420 PM MDT
  CARSON AROUND 435 PM MDT
  LARK AROUND 500 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4634 10185 4622 10167 4643 10131 4655 10142
      4662 10157

$$

HEINERT
2 follow-up statements
000 
WWUS53 KBIS 012241
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
541 PM CDT MON AUG 1 2005

NDC037-012300-
/O.CON.KBIS.SV.W.0314.000000T0000Z-050801T2300Z/
GRANT ND-
441 PM MDT MON AUG 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 500 PM MDT FOR
CENTRAL GRANT COUNTY...

AT 438 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. 
THIS STORM WAS LOCATED NEAR LEITH...OR ABOUT 45 MILES SOUTHWEST OF
BISMARCK...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  6 MILES WEST OF LARK AROUND 500 PM MDT

TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.

LAT...LON 4634 10185 4622 10167 4643 10131 4655 10142
      4662 10157

$$

HEINERT
000 
WWUS53 KBIS 012254
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
554 PM CDT MON AUG 1 2005

NDC037-012304-
/O.CAN.KBIS.SV.W.0314.000000T0000Z-050801T2300Z/
GRANT ND-
454 PM MDT MON AUG 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL GRANT COUNTY IS
CANCELLED...

THE SEVERE THUNDERSTORM HAS WEAKENED AND NO LONGER POSES A
SIGNIFICANT THREAT.

LAT...LON 4634 10185 4622 10167 4643 10131 4655 10142
      4662 10157

$$

HEINERT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 1:09 PM MDT, 3 hours 4 minutes earlier.

Area forecast discussion, Aug 1, 1:09 PM MDT, 3 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
209 PM CDT MON AUG 1 2005

.SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT...
FORECAST CHALLENGES REVOLVE AROUND TIMING OF NEXT SYSTEM AND
CONVECTIVE INITIATION TUESDAY ALONG BOUNDARY MOVING FROM EASTERN
MONTANA TO EASTERN NORTH DAKOTA BY 00Z WEDNESDAY. GFS CONTINUES
SLOWER WITH PROGRESSION OF SURFACE TROUGH. TROUGH ALONG A KMOT TO
KHEI LINE BY 12Z TUESDAY BY NGM/NAM AND CANDADIAN MODELS BUT ONLY
REACHING THE MONTANA/NORTH DAKOTA LINE ON THE GFS. HOWEVER AIR MASS
IN WARM SECTOR AHEAD OF SURFACE TROUGH WILL BE STRONGLY CAPPED AND
WILL PUSH CONVECTION A BIT FARTHER WEST UNTIL WEDNESDAY EVENING.
SYSTEM MOVES SLOWLY THROUGH CWA OVERNIGHT TUESDAY AND WILL LINGER
CHANCE OR SLIGHT CHANCE POPS INTO WEDNESDAY DAYTIME. HIGH PRESSURE
BEGINS TO BUILD INTO NORTHERN PLAINS WEDNESDAY NIGHT FOR DRY AND
COOLER REMAINDER OF EXTENDED.

.LONG TERM...FRIDAY THROUGH MONDAY NIGHT...
KEPT THE EXTENDED FORECAST DRY WITH VERY LITTLE OTHER CHANGES. UPPER
LEVEL NORTHWEST FLOW WILL TRANSITION TO A MORE ZONAL COMPONENT FOR
THE WEEKEND. A COUPLE OF SHORT WAVE TROUGHS MOVING THROUGH CENTRAL
CANADA WILL FLATTEN OUT ANY RIDGING ATTEMPTS OVER THE WESTERN AND
CENTRAL UNITED STATES IN THE LONG TERM...THUS KEEPING THE EXTREME
HEAT AWAY FROM THE NORTHERN PLAINS. WITH ZONAL FLOW WE WILL SEE A
WARMING TREND TOWARDS MORE SEASONABLE TEMPERATURES INTO THE WEEKEND
AND INTO EARLY NEXT WEEK. DGEX AND 12Z GFS80 DO HINT AT PRECIP
CHANCES SUNDAY THROUGH TUESDAY...BUT WILL HOLD OFF MENTIONING IN THE
FORECAST FOR NOW UNTIL LONG RANGE MODELS BECOME MORE AGREEABLE ON
TIMING AND PLACEMENT.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

HW/NH
Hazardous weather outlook, Aug 1, 2:41 PM MDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
341 PM CDT MON AUG 1 2005

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-022037-
ADAMS-BILLINGS-BOTTINEAU-BOWMAN-BURKE-BURLEIGH-DICKEY-DIVIDE-DUNN-
EMMONS-FOSTER-GOLDEN VALLEY-GRANT-HETTINGER-KIDDER-LA MOURE-LOGAN-
MCHENRY-MCINTOSH-MCKENZIE-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-
PIERCE-RENVILLE-ROLETTE-SHERIDAN-SIOUX-SLOPE-STARK-STUTSMAN-WARD-
WELLS-WILLIAMS-
INCLUDING THE CITIES OF...WILLISTON...MINOT...JAMESTOWN...
DICKINSON...CROSBY...BOWMAN...BOTTINEAU...BISMARCK...MANDAN...
WATFORD CITY...WASHBURN...STANLEY...RUGBY...MOTT...MEDORA...LINTON...
HETTINGER...HARVEY...ELLENDALE...CARRINGTON...BEULAH...BELCOURT...
BEACH AND ASHLEY
341 PM CDT MON AUG 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS MAY PRODUCE DANGEROUS LIGHTNING TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED THUNDERSTORMS WILL DEVELOP TUESDAY AFTERNOON IN WESTERN
NORTH DAKOTA AND THEN SPREAD INTO THE CENTRAL PART OF THE STATE
DURING THE EVENING AND OVERNIGHT. SOME STORMS MAY BECOME SEVERE WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TUESDAY AFTERNOON AND TUESDAY
NIGHT.

CJS/HW

Nearby

Severe Thunderstorm Warnings in North Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.